Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia and High Liver Enzyems
Jul 20, 2002

Dear Dr. My son is a 23yr old black male. He was diagnose with HIV in February 2001. He almost died with MAC and HIV in November. He started treatment in December 2001. He has improved greatly and look great. The recent labs show that his liver enzemyes continue to rise. This is a great concern to me. Also he has had low red blood cells. He was on Combivair and his red, white and eventually his platlets were down. The anemia stablized but now his red blood cells is low again. They changed him to 3TC, D4T, and Kaletra. They just stopped the ethambutal. He also takes neurontin for foot pain. He still takes septra DS tabs. Is there any suggestions you may have. He says he feels alot better. We just need to stablize his liver enzemyes and red blood cells.

Response from Dr. Frascino

Hi,

I am glad your son is getting the treatment he needs. The liver enzyme problem could be related to several underlying problems, including 1) hepatitis A, B, or C; 2) medication-induced liver inflammation; 3) alcohol intake; or 4) opportunistic infection or malignancy. This will need to be evaluated by his HIV specialist with specific blood tests. The ritonavir in his Kaletra can cause elevation of liver enzymes.

Regarding his anemia, again there are several possible causes including:

1) The Combivir he was taking contains AZT, which can suppress bone marrow production of red cells (as well as other cells).

2) MAC, mycobacterium avium complex, is an opportunistic infection with a germ somewhat similar to tuberculosis. The MAC bug can get into the bone marrow and disrupt the production of red blood cells, again resulting in anemia.

3) Septra DS, an antibiotic, which I assume your son is taking as PCP prophylaxis, can in rare cases cause anemia and other blood problems. Your son should be checked for an enzyme deficiency called G6PD (glucose 6 phosphate dehydrogenase) deficiency, which is found more frequently in blacks.

4) HIV itself can cause anemia. This is termed anemia of chronic disease and is seen in many chronic conditions, including AIDS and cancer.

So what to do? Both the elevated liver enzymes and anemia problem need further evaluation so that specific treatment can be instituted. He's already been switched off the Combivir, which may help somewhat. He needs to have ongoing treatment for his MAC infection. As this comes under control, his anemia may get better if this was part of the cause. He should probably remain on the Septra DS if his CD4 count is less than 200, but he should have a screening G6PD test. Other common causes of anemia should also be evaluated - iron or vitamin deficiencies, blood loss, other opportunistic infections (like parvovirus B19), etc. Treatment should be specific to the cause or causes. Certainly, Procrit (epoetin alpha) may help. It stimulates the production of new red blood cells in the bone marrow. It's self administered as a simple once-per-week small injection. Recent reports given at last weeks World AIDS Conference in Barcelona confirm that this medication is highly safe and effective in treating HIV-related anemia. Treatment of even mild to moderate anemia with Procrit was shown to dramatically improve energy level, quality of life, and functional capability. There is also an association with improved survival.

Best of luck to you and your son. Stick by him. Your love and support are his strongest medicine!

Dr. Bob


Previous
No antibodies very worried
Next
my sunshine

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement